See What HealthDay Can Do For You
Contact Us

Urinary Marker Linked to Graves Ophthalmopathy

Marker of oxidative stress associated with active disease

TUESDAY, Dec. 11 (HealthDay News) -- In patients with Graves ophthalmopathy, the most frequent extrathyroidal manifestation of Graves disease, a marker of oxidative stress is high with active disease and drops after treatment with corticosteroids, according to a report in the December issue of the Archives of Ophthalmology.

Chieh-Chih Tsai, M.D., from National Yang-Ming University in Taipei, Taiwan, and colleagues monitored the levels of 8-hydroxy-2-deoxyguanosine (8-OHdG) in the urine of eight euthyroid patients with active Graves ophthalmopathy before and after systemic treatment with corticosteroids. Nine matched healthy individuals served as controls.

The researchers found that the mean 8-OHdG levels were significantly higher in Graves patients than controls before treatment and fell after corticosteroid treatment. The drop in 8-OHdG levels after treatment was accompanied by decreases in clinical activity and ophthalmopathy index scores. The levels of 8-OHdG rose again in two patients with recurrent active Graves ophthalmopathy whose corticosteroid treatment was tapered or withdrawn.

"Oxidative stress may have a role in the pathogenesis of Graves ophthalmopathy," Tsai and colleagues conclude. "Urinary 8-OHdG level can be used not only as a non-invasive biomarker of oxidative stress in patients having Graves ophthalmopathy but also as an objective and quantitative parameter in the follow-up of patients during immunosuppressive treatment."

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.